Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

On certain relaxation oscillations: Confining regions


Authors: Peter J. Ponzo and Nelson Wax
Journal: Quart. Appl. Math. 23 (1965), 215-234
MSC: Primary 34.45
DOI: https://doi.org/10.1090/qam/186875
MathSciNet review: 186875
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Relaxation oscillations described by the generalized Liénard equation, $ {d^2}x/d{t^2} + \mu f(x)dx/dt + g(x) = 0$, with $ \mu \gg 1$, are investigated in the phase and Liénard planes. When $ f(x)$, $ g(x)$, and $ F\left( x \right) = \int_0^x {f\left( u \right)du} $ are subject to certain restrictions, a number of analytic curves can be obtained in these planes which serve as bounds on solution trajectories. Piece-wise connection of such bounding curves provide explicit annular regions with the property that solution trajectories on the boundary of an annulus move to the interior with increasing time, $ t$. The Poincaré--Bendixson theorem then guarantees at least one periodic orbit within such an annulus. It is shown that the periodic orbits which are isolated by this means are unique within the annulus, hence orbitally stable. The maximum width of the annulus is of order $ {\mu ^{ - 4/3}}$, and the amplitude bounds obtained for the periodic solution agree favorably with the known amplitude for the specific case of the van der Pol equation $ {d^2}x/d{t^2} + \mu \left( {{x^2} - 1} \right)dx/dt + x = 0$. The results are generalized to less restrictive $ f(x)$, $ g(x)$, and $ F(x)$ than those first considered.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 34.45

Retrieve articles in all journals with MSC: 34.45


Additional Information

DOI: https://doi.org/10.1090/qam/186875
Article copyright: © Copyright 1965 American Mathematical Society

American Mathematical Society